Tornadoes · United States · Minnesota · 2003

F0 tornado, Buffalo Lake to Churchill, Minnesota, June 24, 2003

From Buffalo Lake to Churchill, this F0 tornado ran 3.0 miles across Sibley and Renville counties on June 24, 2003, touching down at 7:30 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 24, 2003
Touchdown
7:30 PM CDT (00:30 UTC)
Path length
3.0 miles (4.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Counties
Sibley and Renville counties
Touchdown point
44.700, -94.520
Lift-off point
44.730, -94.530
Record number
1160

What the Weather Service recorded

The first of five tornadoes to hit the Buffalo Lake area this evening, the tornado hit three farmsteads before crossing into Sibley County at 1755 CST. Trees were knocked down, sheds and outbuildings destroyed, a grain dryer was overturned, a grain bin and silo were destroyed, and houses sustained minor damage.

This tornado moved in from Renville County at 1755, then dissipated as it moved alongside a farmstead. A few trees were knocked down, and there was minor property damage.

The second tornado in a series touched down briefly in Sibley County before crossing into Renville County at 1831 CST.

This second tornado entered Renville County at 1831 CST, then remained nearly stationary in an open field for about 10 minutes. Then it began moving northeast again, crossing Highway 212, then looping back to the south as the tornado roped out. The only damage was to some power lines and transformers.

The fourth tornado in a series developed 20 minutes after Buffalo Lake was hit. It touched down briefly in Sibley County, tracked across an open field before moving into Renville County at 1912 CST.

This fourth tornado entered Renville County at 1912 CST and hit portions of one farmstead. Sheds, outbuildings and grain bins were damaged, a barn was flattened, and a number of trees were downed. The tornado dissipated before it reached Highway 212.

The fifth and final tornado in two hours to hit the Buffalo Lake area touched down 7 miles north of Buffalo Lake, or 1.5 miles northeast of Churchill. It traveled straight north, occasionally downing trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 24, 4:00 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 4:00 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT TUE JUN 24 2003

FORECAST CONCERN NEAR TERM...CONT SVR POTENTIAL AND MORE FLOODING.

IN THE SHORTER TERM TWO AREAS TO BE CONCERNED WITH.  FIRST ACRS SW
INTO WC MN VCNTY NRLY STNRY SFC FNT WHERE CONVECTION CURRENTLY
FIRING.  STG DEEP 0-6 KM SHEAR ACRS THIS AREA WITH WRM AND UNSTBL
AIR FEEDING NORTH INTO AREA.  OTHER AREA IS SC MN WHERE VGP VALUES
AT .4 AND SBLI ARND B12 SOUTH OF BNCRY WHICHIS BGNNG TO MV NORTH
WITH INCRSG LOW LVL WND FIELD S OF FNT AND SUNSHINE N OF SFC FNT.
WITH CONT HEATING THE CIN VALUES SHUD CONT TO DCRS AS 850 MB THETA E
ADVECTION INCRSG.  MUCH OF CWA (ESP MN PTN) SHUD BE ACTIVE TNGHT AS
FORCING INCRS AHD OF SHRTWV AND UPPER DIVG ALSO INCRS OVERNITE IN
LEFT ENTRANCE REGION OF UPPER JET.  VERY JUICY AMS WITH K INDEX IN
UPPER 30S AND PWATS UP ARND 2 INCHES. WL CONT FFA ACRS N 2/3 MN CWA
MUCH OF WHICH RCVD R+ LAST COUPLE DAYS.  ALSO CONT FLW FOR
TODD...MORRISON...DOUGLAS COUNTIES WHICH CONT TO EXPERIENCE FLOODING
WITH MORE RAIN ON THE WAY.

IN THE LONGER TERM...THE ETA CONTS TO SLOW EWRD PROGRESSION OF SFC
FNT AS IT PARALLELS UPPER WINDS. PRBLY ANOTHER DAY OF ACTIVE TSTMS
MAINLY E HALF CWA ON WED WITH AMS STILL VERY JUICY AND UPPER TROF
APRCHG. FINALLY A BREAK THURS...BUT RATHER COLD MID LVL TEMPS
MAY STILL CAUSE A FEW SHWRS INTO FRI.

.MSP...FLOOD WATCH TONIGHT NORTH OF A LINE FROM REDWOOD FALLS TO
LAKEVILLE.

BAP
Hazardous weather outlook, Jun 24, 7:03 AM CDT, 12 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM NEAR BENSON...TO ST.CLOUD...
AND MANKATO.  WHILE THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING
WINDS...ONE OR TWO TORNADOES ARE POSSIBLE.

ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER A PORTION OF SOUTHERN MINNESOTA TONIGHT. SEE
FLOOD WATCH PRODUCTS FOR SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL BOUNDARY WILL MOVE THROUGH EASTERN MINNESOTA BY
WEDNESDAY EVENING.  THE AIRMASS WILL REMAIN UNSTABLE AHEAD OF THE
FRONT...AND A SLIGHT RISK FOR SEVERE WEATHER WILL BE FOUND EAST OF
A LINE FROM NEAR RICE LAKE WISCONSIN TO WASECA MINNESOTA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.

In the hours before

Local storm report, Jun 24, 4:32 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0432 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    CYRUS                     MN   1.00 IN HAIL
06/24/03   POPE                           REPORTED BY FIRE
                                          DEPARTMENT

AEB
Local storm report, Jun 24, 4:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0435 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    5 W STARBUCK              MN   1.50 IN HAIL
06/24/03   POPE                           REPORTED BY LAW
                                          ENFORCEMENT.

AEB
Local storm report, Jun 24, 4:49 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0449 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 W STARBUCK              MN   1.75 IN HAIL
06/24/03   POPE                           FIRE DEPT OFFICIAL

AJZ
Local storm report, Jun 24, 4:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0455 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    GLENWOOD                  MN   0.88 IN HAIL
06/24/03   POPE                           REPORTED BY LAW
                                          ENFORCEMENT.

AEB
Special weather statement, Jun 24, 6:12 PM CDT, 1 hour 18 minutes before
MNC053-242345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE JUN 24 2003

AT 610 PM PERSONNEL AT THE NATIONAL WEATHER SERVICE IN CHANHASSEN
WAS VIEWING A  ROTATING WALL CLOUD OVER LAKE MINNETONKA HEADING
NORTH.  THERE HAS BEEN NO OBSERVATION OF A FUNNEL CLOUD.

PEOPLE IN NORTHERN HENNEPIN COUNTY IN THE CITIES OF PLYMOUTH AND
HASSEN SHOULD CONTINUE TO MONITOR THE SKY FOR THREATENING WEATHER.

EDWARDS
Local storm report, Jun 24, 7:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0728 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    STARBUCK                  MN   1.75 IN HAIL
06/24/03   POPE

AJZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

0.5 hours before the tornado, 75 km from the path. June 25, 2003.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 5332 joules per kilogram, CIN -12, lifted condensation level 859 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 171 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
5332 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
4803 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
7.4
Supercell composite
34.1
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Hutchinson (HCD), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 77 km away, was scanning. The volume nearest the touchdown began at 00:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 24, 2003

94 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 241:30 PM MDTF0Sweetwater, WY0.00
June 245:15 PM CDTF0Davison, SD0.450
June 245:17 PM CDTF2Davison, SD6.0400$500,000
June 245:38 PM CDTF0Lincoln, MN0.150
June 245:53 PM CDTF0Pottawattamie, IA0.330
June 245:55 PM CDTF0Cedar, NE0.030
June 245:55 PM CDTF0Pope, MN0.125
June 245:58 PM CDTF0Clay, SD0.250
June 246:08 PM CDTF0Dixon, NE0.150
June 246:17 PM CDTF0Lincoln, SD1.050
June 246:19 PM CDTF0Sanborn, SD0.150
June 246:23 PM CDTF3Sanborn, SD6.0500$510,000
June 246:30 PM CDTF0Lincoln, SD0.150
June 246:42 PM CDTF0Clay, SD0.150
June 246:42 PM CDTF0Clay, SD0.550
June 246:44 PM CDTF0Lincoln, NE0.110
June 246:45 PM CDTF0Sanborn, SD0.550
June 246:46 PM CDTF1Renville, MN4.5100$500,000
June 246:55 PM CDTF0Sanborn, SD0.150
June 247:00 PM CDTF0Custer, NE2.130$50,000
June 247:00 PM CDTF0Beadle, SD0.250
June 247:00 PM CDTF0Beadle, SD0.250
June 247:10 PM CDTF0Lincoln, NE0.110$50,000
June 247:16 PM CDTF0Beadle, SD0.150
June 247:27 PM CDTF0Kingsbury, SD0.4100
June 247:29 PM CDTF4Manchester tornado, SD10.01,0004$3.0 million
June 247:30 PM CDTF0Clay, SD0.7100
June 247:30 PM CDTF0Clay, SD1.0100
June 247:32 PM CDTF1Clay, SD1.5200
June 247:32 PM CDTF0Clay, SD2.0100
June 247:33 PM CDTF0Clay, SD0.550
June 247:33 PM CDTF0Turner, SD1.0100
June 247:33 PM CDTF2Renville, MN5.58805$15 million
June 247:35 PM CDTF0Codington, SD0.525
June 247:38 PM CDTF0Lincoln, SD0.550
June 247:47 PM CDTF0Kandiyohi, MN0.125
June 247:49 PM CDTF0Kandiyohi, MN0.2100
June 247:52 PM CDTF0Kingsbury, SD0.150
June 247:53 PM CDTF0Kandiyohi, MN0.250
June 247:54 PM CDTF0Charles Mix, SD0.550
June 247:55 PM CDTF0Turner, SD2.0100
June 247:58 PM CDTF2Kingsbury, SD2.2200$200,000
June 247:58 PM CDTF0Kandiyohi, MN0.150
June 248:00 PM CDTF2Turner, SD7.0400
June 248:03 PM CDTF1Charles Mix, SD3.0200$50,000
June 248:03 PM CDTF1Kandiyohi, MN3.050
June 248:04 PM CDTF0Rock, NE0.120
June 248:05 PM CDTF1Kingsbury, SD0.7100
June 248:10 PM CDTF1Lincoln, SD2.8100
June 248:10 PM CDTF0Turner, SD3.5100
June 248:10 PM CDTF1Charles Mix, SD3.0150
June 248:10 PM CDTF1Renville, MN1.5100$500,000
June 248:15 PM CDTF0Kandiyohi, MN0.550
June 248:17 PM CDTF0Kingsbury, SD0.150
June 248:19 PM CDTF0Kingsbury, SD0.150
June 248:20 PM CDTF0Turner, SD0.750
June 248:20 PM CDTF0Turner, SD1.050
June 248:20 PM CDTF1Kingsbury, SD0.7100
June 248:20 PM CDTF2Lincoln, SD7.7300$500,000
June 248:25 PM CDTF0Rock, NE0.110

All 95 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.